Hail, Coconino
- When
- July 16, 4:10 PM MST
- Where
- Coconino County, 2.15 mi SSW of Cameron
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.850, -111.430
Golf ball sized (1.75 inches in diameter) fell at the Cameron Trading Post.
A severe thunderstorm with radar detected rotation produced golf ball sized hail in Cameron.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
A severe thunderstorm with radar detected rotation produced golf ball sized hail in Cameron.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 16, 3:18 PM MST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 318 PM MST MON JUL 16 2012 .SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING ACROSS NORTHERN ARIZONA. A FEW STORMS MAY BECOME STRONG PRODUCING HEAVY RAIN AND POSSIBLY HAIL. DRIER SOUTHWEST FLOW WILL DECREASE THUNDERSTORM ACTIVITY TUESDAY THROUGH THURSDAY...WITH MOISTURE EXPECTED TO INCREASE AGAIN BY THE END OF THE WEEK. && .DISCUSSION...THE TROUGH POSITIONED OVER SOUTHERN CA TODAY HAS BROUGHT ENHANCED SOUTHWEST FLOW ACROSS NORTHWESTERN AZ. COMBINED WITH THE MOISTURE AND INSTABILITY ALREADY IN PLACE...THIS HAS LEAD TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS. COVERAGE OF STORMS THIS AFTERNOON IS LESS THAN PREVIOUS DAYS LIKELY DUE TO SOME DRIER AIR ALOFT PUSHING INTO CENTRAL AZ. HOWEVER...UPPER LEVEL SPEED MAX ACROSS NORTHWEST AZ IS ENHANCING 0-6 KM WIND SHEAR AND POSSIBLY AIDING IN SOME WEAK LIFT HELPING SOME OF THESE STORMS TO BE LONGER LIVED WITH STRONG UPDRAFTS. SCATTERED STORMS WILL CONTINUE THIS EVENING AND MOVE OFF THE HIGHER TERRAIN INTO LOWER ELEVATION AREAS...PARTICULARLY THE LITTLE CO RIVER VALLEY. THE MAIN THREAT WILL BE HEAVY RAIN AND LOCALIZED FLOODING BUT SEVERE HAIL CANNOT BE RULED OUT WITH A FEW OF THE STORMS. BY TUESDAY THE DRIER SOUTHWEST FLOW BEGINS TO OVERSPREAD THE AREA BEGINNING A DOWNWARD TREND IN AFTERNOON CONVECTION THROUGH MID WEEK. BELIEVE MODELS MAY BE DRYING US OUT TOO QUICKLY TUESDAY SO HAVE KEPT SCATTERED STORMS IN THE FORECAST FROM THE MOGOLLON RIM EAST...BUT BY WEDNESDAY THUNDERSTORM CHANCES WILL BE MOSTLY CONFINED TO THE WHITE MOUNTAINS. TEMPERATURES DURING THIS PERIOD WILL WARM TO MORE NORMAL READINGS FOR MID JULY. MOISTURE LOOKS TO RETURN BY THE END OF THE WEEK...MAYBE AS EARLY AS THURSDAY AS HIGH PRESSURE RE-ESTABLISHES OVER THE CENTRAL CONUS AND MOIST SOUTH/SOUTHEAST FLOW RETURNS. THIS WILL BRING THE RETURN OF A MODERATE MONSOON PATTERN WITH SCATTERED THUNDERSTORMS EACH DAY THROUGH THE WEEKEND. && .AVIATION...FOR THE 00Z PACKAGE...SCT SHRA/TSRA WITH ISOLD +TSRA WILL CONTINUE THIS EVENING. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED IFR CONDITIONS. A DECREASE IN THUNDERSTORM ACTIVITY IS EXPECTED AFTER 05Z. SHRA/TSRA WILL DEVELOP AGAIN AFTER 18Z TUESDAY...MAINLY KPAN-KFLG-K0V7 EASTWARD. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING BEFORE DECREASING OVERNIGHT. DRIER SOUTHWEST FLOW WILL AFFECT NORTHERN AZ TUESDAY AND WEDNESDAY BRINGING A DECREASE IN THUNDERSTORM ACTIVITY...ESPECIALLY IN WESTERN AZ... AS WELL AS LOWER RELATIVE HUMIDITIES...AND INCREASING HIGH TEMPERATURES. THURSDAY THROUGH SATURDAY...RELATIVELY DRY CONDITIONS WILL CONTINUE THURSDAY...THEN INCREASING MOISTURE IS EXPECTED FRIDAY AND SATURDAY. INCREASING CHANCES OF THUNDERSTORMS WILL TAKE PLACE THROUGH THE PERIOD...WITH HIGH TEMPERATURES REMAINING NEAR NORMAL AND AFTERNOON MINIMUM RELATIVE HUMIDITIES INCREASING FROM 15 TO 25 PERCENT THURSDAY TO 20 TO 40 PERCENT BY SATURDAY. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........MCS AVIATION.......DJO FIRE WEATHER...DJO FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 325 PM MST MON JUL 16 2012 AZZ004>018-037>040-170730- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 325 PM MST MON JUL 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A MOIST AND UNSTABLE AIR MASS WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND THIS EVENING. SOME OF THE STRONGER THUNDERSTORMS MAY PRODUCE EXCESSIVE RAINFALL RESULTING IN LOCALIZED FLASH FLOODING. ADDITIONAL THREATS INCLUDE LIGHTNING...STRONG GUSTY WINDS...AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Flagstaff radar (KFSX), 143 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
1 hail. Local standard time, as filed.
Golf ball sized (1.75 inches in diameter) fell at the Cameron Trading Post.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404907.